Search Results

You are looking at 1 - 1 of 1 items for

  • Author: Jennifer K. Piccolo x
Clear All Modify Search
Full access

Olivia G. Fahey, Elizabeth N. Dow, Jennifer K. Piccolo and Ticiana A. Leal

Background: Use of immune checkpoint inhibitors (ICPi) in oncology continues to rapidly expand. ICPis have a unique toxicity profile and can lead to immune related adverse events (irAEs), some serious and potentially life-threatening. Early detection and appropriate treatment may limit the morbidity and mortality of irAEs and allow patients who are deriving benefit from ICPi to continue treatment. Pharmacists practicing in UW Health Carbone Cancer Center clinics are uniquely positioned to educate patients about common ICPi toxicities and ensure appropriate, early recognition and management of irAEs in collaboration with the multidisciplinary team. Methods: Within lung, melanoma, and gastrointestinal medical oncology clinics, a program was implemented involving pharmacists educating patients and families prior to the start of treatment as well as contacting patients at regular intervals to assess for any signs or symptoms of irAEs. The primary outcome is the number of patients experiencing Common Terminology Criteria for Adverse Events version 5.0 (CTCAE) grade 1 or 2 irAEs identified by a pharmacist enrolled in the program. Secondary outcomes include grade ≥ 3 irAEs identified by a pharmacist, the total number of patients enrolled in the program with any irAE, reason for discontinuation of ICPi, emergency department visits, and hospital admissions during the study period. Results: Between November 14, 2017 and October 15, 2018, a total of 81 patients were enrolled in the program with 49 of those patients still enrolled at the end of the study period. These patients experienced a total of 39 grade 1 and 13 grade 2 irAEs, of which 53.8% (n=28) were identified by pharmacists. The most common grade 1 or 2 toxicities identified by pharmacists were gastrointestinal (n=15) and dermatologic (n=6). Endocrine (n=7) and dermatologic (n=7) were the most common grade 1 or 2 irAEs identified by other providers. There were 4 grade 3 irAEs (endocrine, fatigue, liver, and pneumonitis) identified by other providers, and there were no grade 4 irAEs. Conclusion: Proactive pharmacist contact at regular intervals during ICPi treatment resulted in the early discovery of grade 1 or 2 irAEs experienced by patients. This pharmacist-driven approach may allow for earlier treatment of any toxicities experienced after ICPi treatment and reduce the rates of serious irAEs. Current efforts are focused on expanding these services to all UW Health Carbone Cancer Center clinics.